Aa
A
A
Close
Avatar universal
birth control causing depression?
Hi everyone,
I am posting to this forum because I am sick of not feeling like my usual self.
I'm a student, I play on a varsity team, I have a great boyfriend and great friends.
So i recently didn't get my period for 11 months as a result of being underweight from exercising a ton and what not and i suddenly got my period back again last month. everything was fine except for a couple days after my period felt a little emotional and crying a bit but assumed that it was just a hormone imbalance from not getting my period for so long.
then a week later i ended up taking plan b as a result of a condom slip-up and didn't know how much of a toll it took on me. that week i felt very off, just not myself.  a week later i got my period and started birth control for the very first time from my doctor's orders, which was around two weeks ago.  ever since i feel like i have been on a decline.  horrible mood all the time, angry and frustrated at stupid things, depressed, and recently loss of appetite and no energy whatsoever. which is weird because i am normally very energetic and upbeat and working out all the time.
so i'm not sure whether the pill is making things worse and making the hormone imbalance worse, which I'm sure plan b caused.
I'm almost positive I am going to go off the pill tonight and see if i feel better.
any feedback would be much appreciated!!
Cancel
4 Answers
Page 1 of 1
1530171 tn?1448133193

Hey mikkey1010.

Well you seem to have two global issues.

Your suspected low body fat percentage has a direct impact on hormonal levels, (associated with amenorrhea and a lot more endocrine issues)
and absorption of fat-soluble vitamins A,D,E & K.
The immune system, mood, cognitive & neurological function,
digestion, heart and cardiovascular health can all suffer when one has a low body fat percentage.
Your body is screaming at you to pay attention and take some action to
bring it back to balance.
This situation cannot be sustained indefinitely without some serious consequences.
Perhaps you should  have a more objective view of your training- exercise   regimen and also ensure your nutritional intake is adequate to support your
needs.
If you do not feel you have the necessary knowledge or ability to assess
these important aspects, then by all means you must seek
help from experts in these fields.
Your school should have such resources available.

Plan B (birth control pill) has numerous side-effects, but for your purposes the ones pertinent to you are  mood swings and depression.
More than 1,000 peer-reviewed articles have referenced birth control pills side effects to depression and mood swings.

You should look into natural birth control, even if your doctor may tell you that the side-effects of the "pill"may subside over time.
Perhaps yes, but the long-term effects from prolonged use could be devastating.

Sorry about the grim news, but you are very young and you want to have
a long and healthy life ahead of you, right?

Let me know if you need any more details.

Best wishes.
Niko

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Don't know about that post, LightSeeker.  Low body fat is great for long-term health.  It's very common for serious female athletes to not have periods, or to have irregular ones, but that has nothing to do with nutrient levels -- serious athletes are usually very serious about nutrition, too.  This is just a very common reaction to anything that affects hormones -- taking steroids can do the same things.  A different birth control pill might do the trick, or you can choose to use a diaphragm or other device if you want to make sure birth control is in your control and not in your partner's.  When I was much younger every woman I knew was on birth control pills, but most of them after a few years decided there was risk in playing with hormones and decided to use a diaphragm instead.  There are alternatives but you do have to be very conscientious about using them and using them correctly.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
973741 tn?1342346373
Hi there.  Well, woman to woman, I can relate.  Hormones stink. Flat out.  And truth is, they fluctuate through your life, throughout your cycle, changing all th time---  causing different symptoms.  

Being emotional, blue, etc. is very common at different points in a woman's cycle.  I'm a lot older than you-----  I can pretty much predict the mood based on when it is in my cycle but every now and then I'm surprised (like when I burst into tears when some crazy person honks at me for not flooring it the split second a light turns green when driving, or the clichéd hallmark commercial . . . or worse, when I lose it over stupid things . . .  I'd rather cry than yell I've decided).  

And with your issues of over exercising (and varsity team or not, that is what it is if it is to the extent that it causes cessation of your period) and taking plan B ( a whopping dose of hormones that takes a couple of months to right itself after taking it)----  it is not surprising you are having ups and downs.  All be it annoying, I think it would be expected.  

Remember when it comes to birth control pills that there are different ones.  I wouldn't just become your own doctor and 'go off of it'.  I would talk to your doctor about how you are feeling.  You may need a different pill.  Most people actually feel pretty even when taking birth control pills in terms of symptoms and mood.  So, you cold be right that you are 'adjusting'.  It might be worth a little more time to see if this can become better.  

I'd also have some blood work done to see exactly what your hormone levels are doing.  I was having periods every 3 to 4 months and blood work revealed a couple of issues.  I had a slow thyroid and was naturally producing too much estrogen.  Both of those self corrected without medical intervention in about a years time.  But it really gave me an idea of what was going on with my body.  My ob/gyn did that work.  I was going to see an endocrinologist but never made it there----  and my situation resolved.  So, point is---  your normal ob/gyn can do this blood work and determine what is going on specifically for you.  If you are in college, the clinic there may help you.  

Now, one issue that I wonder about.  You are on a varsity team exercising to a large extent.  That will come to an end.  I had a semi eating problem/exercise problem.  I wasn't anorexic but I was beyond your norm.  I watched every mouthful and I challenged myself with intense exercise about 6 times a week.  This becomes a vicious cycle.  It was hard for me to break. I did when I eventually got married and wanted to have my first child.  Then I got pregnant and it was OVER.  ha ha.  I discovered that eating is pretty fun and do a lot of it now.  I still exercise regularly but have a much healthier relationship with food and physical activity.  So if anything like that is going on--- that WILL impact your cycle and your mood.  

I probably wasn't very helpful but am happy to help in any way I can.  hugs
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1530171 tn?1448133193
Low body fat percentage  <14 ( for females aged 20-29) is associated with Increased Health Risk according to the  American College of Sports Medicine.
The medical complications of a low body fat-below minimum recommended levels- involve almost every body function and include the cardiovascular, endocrine, reproductive, skeletal,gastrointestinal, renal, and central nervous systems with the possibility to develop conditions such as heart damage, gastrointestinal problems, shrinkage of internal organs, immune system abnormalities,disorders of the reproductive system, loss of muscle tissue, damage to the nervous system...

Cheers,
Niko
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
Avatar m tn
Blank
Paxiled commented on  Herbs and Spices Low...
4 hrs ago
4059843 tn?1465214932
Blank
mishymoshymarcy Tell me there is more to li... Comment
8 hrs ago
1236893 tn?1408490528
Blank
Herbs and Spices Lower Triglycerid...
18 hrs ago by gymdandee
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
Avatar m tn
Blank
Paxiled
Arlington, VA
Avatar m tn
Blank
LRon
MI
675718 tn?1449992146
Blank
drifter0213
El Paso, TX
Avatar f tn
Blank
Gemfly
973741 tn?1342346373
Blank
specialmom
1530171 tn?1448133193
Blank
TheLightSeeker
London, ON
Anxiety Community Resources
Top Anxiety Answerers
Avatar m tn
Blank
Paxiled
Arlington, VA
Avatar m tn
Blank
LRon
MI
675718 tn?1449992146
Blank
drifter0213
El Paso, TX
Avatar f tn
Blank
Gemfly
973741 tn?1342346373
Blank
specialmom
1530171 tn?1448133193
Blank
TheLightSeeker
London, ON